Adenosine 5′-monophosphate blocks acetaminophen toxicity by increasing ubiquitination-mediated ASK1 degradation
Metrics: PDF 918 views | HTML 1352 views | ?
Xiao Yang1,*, Yibei Zhan1,*, Qi Sun1, Xi Xu1, Yi Kong2, Jianfa Zhang1
1Center for Molecular Metabolism, Nanjing University of Science and Technology, Nanjing, 210094, China
2School of Life Science and Technology, China Pharmaceutical University, Nanjing, 210009, China
*These authors contributed equally to this work
Jianfa Zhang, email: email@example.com
Yi Kong, email: firstname.lastname@example.org
Keywords: hepatotoxicity, APAP, 5′-AMP, JNK, ASK1
Received: August 23, 2016 Accepted: December 13, 2016 Published: December 21, 2016
Acetaminophen (APAP) overdose is the most frequent cause of drug-induced liver failure in the world. Hepatic c-jun NH2-terminal protein kinase (JNK) activation is thought to be a consequence of oxidative stress produced during APAP metabolism. Activation of JNK signals causes hepatocellular damage with necrotic and apoptotic cell death. Here we found that APAP caused a feedback increase in plasma adenosine 5′-monophsphate (5′-AMP). We demonstrated that co-administration of APAP and 5′-AMP significantly ameliorated APAP-induced hepatotoxicity in mice, without influences on APAP metabolism and its analgesic function. The mechanism of protection by 5′-AMP was through inhibiting APAP-induced activation of JNK, and attenuating downstream c-jun and c-fos gene expression. This was triggered by attenuating apoptosis signal-regulated kinase 1(ASK1) methylation and increasing ubiquitination-mediated ASK1 protein degradation. Our findings indicate that replacing the current APAP with a safe and functional APAP/5′-AMP formulation could prevent APAP-induced hepatotoxicity.
All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.